GBI reveals preliminary test results on lethal 'yellow pills'

Fake pain pills believed to be behind recent central Georgia deaths.

MACON, GA.-- The Georgia Bureau of Investigation’s Crime Lab is reporting what preliminary results say is in the lethal street drug that has caused several deaths and more than a dozen overdoses in Central Georgia.

The GBI Crime Lab said tests are indicating that the fake yellow pills that read "percocet" are a mixture of two synthetic opioids. One of the drugs is consistent with fentanyl analogue. The GBI aid Fentanyl analogue had not previously been identified by their lab.

Further testing and analysis needs to be done to confirm the full identity of the drug. The GBI said the full test on the pills will require more time. They said doing these tests is their top priority right now.

Authorities said this investigation is a joint effort among local and state hospitals, federal partners and groups like The Georgia Bureau of Investigation, the Georgia Department of Public Health and the Georgia Poison Center.

Your own death sentence: Counterfeit pills and how to avoid them

An Atlanta pharmacist sat down with 11Alive's Ron Jones to give him tips about telling the difference between real and fake pills.

"The only way that you would know is that you buy it at a pharmacy," pharmacist Melanie Germany from Wender & Roberts Drugs said.

But Germany said that if the drugs are bought on the street, there's no way to trust them. Even those that do have the imprinted logo could be fake.

"You and I can make it," she said.

She said fraudulent drugs could be made using pill molds in garages. And there's no telling what's inside.

"There's no way you're going to know what they're going to put in those tablets," Germany said. "It may be something that's for veterinary use. It may be poisonous."

Her message: If it's not prescribed by a doctor, you're gambling with your life.

GRAY DEATH

In the Atlanta metro area, there have been at lease one death and several overdoses attributed to a substance authorities are calling "gray death"

RELATED | 'Gray death' named as killer in Brookhaven overdose

In Brookhaven, a woman overdosed on Feb. 10, after tests it was determined that she died from the "gray death" substance.

"We've seen heroin, we've seen heroin mixed with fentanyl, but where this is going is just something that really has everyone on high alert," said GBI spokesperson Nelly Miles.

"The gray material was found to contain a toxic cocktail of opiate drugs," the GBI said in a statement. "The ingredients vary, but often contain heroin, fentanyl, furanyl fentanyl, and U-47700 mixed together in the same powder.  The solid material has the appearance of gray concrete mixing powder, with texture variations from light/powdery to chunky/rock-like." 

It's gray and has the look of concrete. According to reports, the drug is 10,000 times more potent than morphine, 100 times more powerful than fentanyl, and includes an elephant tranquilizer called Carfentanil

Gray death is transdermal, which means it can be absorbed through the skin, nose and eyes. It's so potent that GBI lab safety gear had to be upgraded to handle the drug, according to Deneen Kilcrease.

"We took it a step further we now require a face mask, particle mask," Kilcrease said.  "We also mandate a buddy system" so that one person is never handling the drug alone.

VERIFY | How dangerous is it to touch the drug fentanyl?

The "gray death" is an opioid that can kill in a single dose, according to authorities.

RELATED | The Triangle is growing: A look inside the heroin problem in metro Atlanta

© 2017 WMAZ-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment